Alert archive / Alabama / Special Weather Statements in 2023
Special Weather Statement, NWS Huntsville, AL
NWS Huntsville, AL issued this special weather statement at Mar 2, 2023, 12:07 AM CST for Marshall County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 2, 2023, 12:07 AM CST (06:07 UTC)
- Expired
- Mar 2, 2023, 12:45 AM CST
- In force
- 38 min
- Issued by
- NWS Huntsville, AL
- Hail
- 0.00 in
- Wind
- 50
County Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 789 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.6
The text
As transmitted.
946
WWUS84 KHUN 020607
SPSHUN
Special Weather Statement
National Weather Service Huntsville AL
1207 AM CST Thu Mar 2 2023
ALZ006>010-020645-
Marshall AL-Madison AL-Morgan AL-DeKalb AL-Jackson AL-
1207 AM CST Thu Mar 2 2023
...A strong thunderstorm will impact portions of northern Marshall,
southwestern Jackson, southern Madison, southwestern DeKalb and
southeastern Morgan Counties through 1245 AM CST...
At 1207 AM CST, Doppler radar was tracking a strong thunderstorm over
Morgan City, or 9 miles south of Redstone Arsenal, moving east at 55
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Huntsville, Scottsboro, Guntersville, Redstone Arsenal,
Owens Cross Roads, Hollywood, Grant, Geraldine, Gurley and Section.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CST for north central
and northeastern Alabama.
&&
LAT...LON 3436 8679 3466 8667 3474 8588 3433 8598
TIME...MOT...LOC 0607Z 263DEG 46KT 3450 8659
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
KTWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Mar 1, 10:57 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Mar 1, 10:57 PM CST, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1057 PM CST Wed Mar 1 2023 ...New AVIATION... .NEAR TERM... (Tonight) Issued at 827 PM CST Wed Mar 1 2023 A couple of supercellular type of storms has crossed into parts of NW AL this Wed evening, although fortunately they look to be on a weakening trend. However, very impressive Bulk/Effective Shear profiles in excess of 70kt are in place over much of the central TN Valley and a Tornado Watch is in place for all of the CWA thru 2AM CST. A weak frontal boundary remains located to the NW of the area and is not expected to settle more to the SE until early Thu morning. Latent instability though along/south of the front is expected to weaken heading into the overnight hrs, which should lower the threat of severe wx. Multiple waves of showers/perhaps a few embedded tstms though remain possible along/ahead of the front into Thu morning and likewise may transition into a threat for localized flooding in some locations. A Flood Watch is also in effect for all of the mid TN Valley thru tonight and into Thu. So bottom line is the threat for severe wx remains in place thru at least the evening hrs before tapering off overnight, while more of a potential flooding threat develops late tonight. Current temps are mainly in the mid 60s/lower 70s, although given a continued influx of moist air ahead of the frontal boundary to the NW, temps into early Thu may struggle to fall past the 60F mark. && .SHORT TERM... (Thursday through Saturday) Issued at 121 PM CST Wed Mar 1 2023 Ongoing MCS activity may tend to wane Thursday morning, but with the east-west frontal boundary in place, CAMS and short range deterministic models continue to support redevelopment of convection at times through Thursday, although the threat of widespread heavy rain will diminish with time. The warm sector is still forecast to overspread the area with a likely capping inversion which will severely limit development Thursday night. We have lowered PoPs from suggested blends to account for this drop off. The models continue to vary somewhat on timing of the cold front/squall line, with arrival around 12Z/Fri +/- 2 hours or so. The ARW is a bit slower than the HRRR, but would likely side with the faster solution. The CAMS seem to be favoring more vigorous convection and possible supercells closer to the upper level shortwave/strong -divQ field in western TN into southeast MO and western KY. The capping inversion and a skinny CAPE profile may suppress development a bit further south along the line in MS into AL where a thin squall line is depicted. Nevertheless, this doesn't reduce the risk of damaging winds and perhaps tornadoes associated with the line given the very large low level SRH values and shear will be present. The strong deep layer wind fields, ample mixing and pressure gradient behind the cold front all point to the potential for a high wind event. As of now, wind gusts of 40-50 mph are forecast in our grids. We will hold off on hoisting a advisory or warning at this point, preferring to wait until after tonight and Thursday's severe/flood threat has passed. But will likely issue one by Thursday afternoon at the latest. A welcome tranquil weather day will arrive on Saturday as high pressure builds into the lower Missouri and Mississippi Valleys. Highs will still reach the upper 50s to lower 60s after morning lows in the lower 40s. && .LONG TERM... (Saturday night through Wednesday) Issued at 121 PM CST Wed Mar 1 2023 Low impact weather will continue through early next week as 5h heights gradually rise across the Gulf of Mexico and southern states. Southerly flow will develop Monday and Tuesday bringing temperatures back into the 70s, but also a chance of light shower activity spreading northward into the mid South and TN valley. A greater chance of more widespread showers will occur on Wednesday as a shallow cold front drops south beneath the upper ridge across the south. && .AVIATION... (06Z TAFS) Issued at 1057 PM CST Wed Mar 1 2023 Shra/tsra continue to develop/spread eastward across much of the area this late Wed evening, with MVFR cigs near 3K ft in place. Cigs may lower into the 1-2K ft range overnight, as additional shra impact the area. Precip may taper off some Thu morning, before the prob for shra/tsra returns Thu afternoon/evening. IFR cigs near/just below 1K ft also look to develop during the day Thu. WSW winds near 10kt with higher gusts will become light/var as well overnight, before SE winds around 10kt with higher gusts return late Thu afternoon/evening. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flood Watch through Friday afternoon for ALZ001>010-016. TN...Flood Watch through Friday afternoon for TNZ076-096-097. && NEAR TERM...09 SHORT TERM....17 LONG TERM....17 AVIATION...09
In the hours before
Local storm report, Mar 1, 11:33 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1133 PM CST WED MAR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM TSTM WND DMG 4 ENE HAZEL GREEN 34.95N 86.51W
03/01/2023 MADISON AL BROADCAST MEDIA
BRISTOL RIDGE SUBDIVISION IN NEW MARKET HAS
ROOFS, FRONT PORCHES, AND A TRUCK WAS
THROWN. TIME ESTIMATED BY RADAR.
&&
GHLocal storm report, Mar 1, 11:35 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1135 PM CST WED MAR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM FLASH FLOOD 3 NE HUNTSVILLE 34.73N 86.60W
03/01/2023 MADISON AL PUBLIC
VIA SOCIAL MEDIA. SEVERAL CARS HYDROPLANED
NEAR THE PARKWAY/US 72/565 INTERCHANGES.
&&
GHLocal storm report, Mar 1, 11:39 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1139 PM CST WED MAR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM FLASH FLOOD 1 N FLORENCE 34.85N 87.67W
03/01/2023 LAUDERDALE AL PUBLIC
VIA SOCIAL MEDIA - SEVERAL INCHES OF WATER
OVER HELTON DR. NEAR COX CREEK.
&&
GHLocal storm report, Mar 1, 11:52 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1152 PM CST WED MAR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM TSTM WND GST HUNTSVILLE INTERNATIONA 34.65N 86.78W
03/01/2023 M52 MPH MADISON AL ASOS
ASOS STATION KHSV HUNTSVILLE.
&&
GHSpecial weather statement, Mar 1, 11:55 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1155 PM CST Wed Mar 1 2023
ALZ006-008-009-020645-
Marshall AL-Madison AL-Jackson AL-
1155 PM CST Wed Mar 1 2023
...A strong thunderstorm will impact portions of north central
Marshall, southwestern Jackson and southeastern Madison Counties
through 1245 AM CST...
At 1155 PM CST, Doppler radar was tracking a strong thunderstorm near
Owens Cross Roads, or 13 miles southeast of Huntsville, moving east
at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Scottsboro, Owens Cross Roads, Hollywood, Gurley, Section, Woodville,
Pleasant Groves, Langston, Paint Rock and Lim Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CST for north central
and northeastern Alabama.
&&
LAT...LON 3457 8650 3472 8642 3474 8591 3452 8598
TIME...MOT...LOC 0555Z 268DEG 38KT 3462 8639
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KTWSpecial weather statement, Mar 2, 12:07 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1207 AM CST Thu Mar 2 2023
ALZ006>010-020645-
Marshall AL-Madison AL-Morgan AL-DeKalb AL-Jackson AL-
1207 AM CST Thu Mar 2 2023
...A strong thunderstorm will impact portions of northern Marshall,
southwestern Jackson, southern Madison, southwestern DeKalb and
southeastern Morgan Counties through 1245 AM CST...
At 1207 AM CST, Doppler radar was tracking a strong thunderstorm over
Morgan City, or 9 miles south of Redstone Arsenal, moving east at 55
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Huntsville, Scottsboro, Guntersville, Redstone Arsenal,
Owens Cross Roads, Hollywood, Grant, Geraldine, Gurley and Section.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CST for north central
and northeastern Alabama.
&&
LAT...LON 3436 8679 3466 8667 3474 8588 3433 8598
TIME...MOT...LOC 0607Z 263DEG 46KT 3450 8659
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KTWThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 7:32 PM CST | Tornado Warning | HUN | Colbert, Lauderdale | 28 min |
| Mar 1, 7:53 PM CST | Tornado Warning | HUN | Colbert, Lauderdale | 37 min |
| Mar 1, 7:58 PM CST | Tornado Warning | HUN | Colbert, Franklin | 32 min |
| Mar 1, 8:21 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 1 min |
| Mar 1, 8:27 PM CST | Tornado Warning | HUN | Colbert, Franklin, Lawrence | 33 min |
| Mar 1, 8:28 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 32 min |
| Mar 1, 8:54 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan | 36 min |
| Mar 1, 9:27 PM CST | Tornado Warning | HUN | Lawrence, Limestone, Madison, Morgan | 48 min |
| Mar 1, 9:42 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 33 min |
| Mar 1, 9:46 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 29 min |
| Mar 1, 9:57 PM CST | Tornado Warning | HUN | Franklin | 33 min |
| Mar 1, 10:11 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 49 min |
| Mar 1, 10:11 PM CST | Tornado Warning | HUN | Jackson, Limestone, Madison | 21 min |
| Mar 1, 10:31 PM CST | Flash Flood Warning | HUN | Colbert, Franklin, Lawrence | 5 hr |
| Mar 1, 10:31 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 29 min |
| Mar 1, 10:33 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 27 min |
| Mar 1, 10:34 PM CST | Severe Thunderstorm Warning | HUN | Madison | 26 min |
| Mar 1, 10:35 PM CST | Tornado Warning | HUN | Madison | 14 min |
| Mar 1, 10:36 PM CST | Flash Flood Warning | HUN | Lawrence, Limestone, Madison | 5 hr |
| Mar 1, 10:58 PM CST | Flash Flood Warning | HUN | Limestone, Madison | 5 hr |
| Mar 1, 11:00 PM CST | Severe Thunderstorm Warning | HUN | Jackson | 30 min |
| Mar 1, 11:17 PM CST | Special Weather Statement | HUN | Cullman | 43 min |
| Mar 1, 11:31 PM CST | Special Weather Statement | HUN | Jackson | 44 min |
| Mar 1, 11:41 PM CST | Severe Thunderstorm Warning | HUN | Cullman | 19 min |
| Mar 1, 11:55 PM CST | Special Weather Statement | HUN | Jackson | 50 min |
| Mar 2, 12:03 AM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 4 days |
| Mar 2, 12:04 AM CST | Flash Flood Warning | HUN | Jackson, Madison | 3 hr |
| Mar 2, 12:11 AM CST | Special Weather Statement | HUN | Cullman | 34 min |
| Mar 2, 12:18 AM CST | Special Weather Statement | HUN | Marshall | 27 min |
| Mar 2, 2:00 AM CST | Wind Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 11 hr |
| Mar 2, 3:08 AM CST | Areal Flood Warning | HUN | Jackson, Madison | 6 hr |
| Mar 2, 3:33 AM CST | Areal Flood Warning | HUN | Colbert, Franklin, Lawrence | 5 hr |
| Mar 2, 3:36 AM CST | Areal Flood Warning | HUN | Lawrence, Limestone, Madison | 5 hr |
| Mar 2, 3:41 AM CST | Areal Flood Warning | HUN | Limestone, Madison | 5 hr |
| Mar 2, 4:02 AM CST | Areal Flood Warning | HUN | Madison | 5 hr |
| Mar 2, 6:30 AM CST | Areal Flood Warning | HUN | Franklin, Lawrence | 2 hr |
| Mar 2, 8:16 AM CST | Areal Flood Warning | HUN | Colbert, Lauderdale | 40 min |
| Mar 2, 8:48 AM CST | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 3 hr |
| Mar 2, 8:51 AM CST | Areal Flood Warning | HUN | Jackson, Limestone, Madison, Morgan | 3 hr |
| Mar 2, 10:35 AM CST | River Flood Warning | HUN | Madison | 27 hr |
| Mar 2, 11:08 AM CST | River Flood Warning | HUN | Lawrence | 43 hr |
| Mar 2, 12:45 PM CST | High Wind Warning | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 29 hr |
| Mar 1, 10:15 PM CST | Special Weather Statement | HUN | Franklin, Lincoln | 45 min |
| Mar 1, 11:14 PM CST | Special Weather Statement | HUN | Franklin | 46 min |
| Mar 2, 7:38 AM CST | Areal Flood Warning | HUN | Franklin, Lincoln, Moore | 77 min |
Nearby
Special Weather Statements in Alabama, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.